Alabama, 2020Damaging Winds in Alabama, February 6, 2020
February 6, 2020 · NWS TAE · 2 events in 2 counties and zones
A strong cold front affected the region with strong low level winds. A squall line pushed through the area with numerous reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front affected the region with strong low level winds. A squall line pushed through the area with numerous reports of wind damage. In addition, the strong low level winds ahead of the front resulted in strong non-thunderstorm winds gusts around 50 mph at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 6, 10:37 AM CST, 28 minutes earlier.
Area forecast discussion, Feb 6, 10:37 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1137 AM EST Thu Feb 6 2020
.NEAR TERM [Through Today]...
Line of strong storms is beginning to organize over SE Alabama and
the Florida Panhandle. Deep layer forcing will only increase
through the afternoon as a potent shortwave rounds the base of the
deep upper trough. As the shortwave begins to eject this afternoon
and evening, deep layer shear will increase across the Florida Big
Bend into southern Georgia. Combined with MLCAPE of 1500-2000j/kg,
this should lead to an intensification of the squall line as it
accelerates eastward. SPC has the entire area under an enhanced
risk of severe storms, with an area 45% wind probs. This is the
area of greatest concern for isolated wind gusts greater than 60
knots.
&&
.PREV DISCUSSION [548 AM EST]...
.SHORT TERM [Friday through Saturday]...
The squall line and associated severe weather threat will be gone
from our CWA to begin the short term. Mostly dry conditions follow
as a much cooler and more stable airmass moves in from the
northwest in the wake of the freshly passed cold front. High
pressure also builds at the surface over the southeast, resulting
in mostly clear skies. Despite plentiful sunshine, high
temperatures will struggle to reach 60 on Fri. The combination of
subsidence aloft, excellent radiational cooling conditions, and
cold-air advection is expected to bring down temperatures to the
mid 30s (except for the immediate coast) on Sat in the overnight
and early-morning hours. High temperatures are forecast to be a
few degrees warmer on Sat.
.LONG TERM [Saturday Night Through Thursday]...
Surface high pressure gradually slides eastward this weekend,
causing winds to veer from east to the south. This shift will
cause moisture to increase for our area thus allowing
temperatures to moderate and begin a warming trend. High
temperatures will be mostly in the 70s with each successive day
being warmer, with low temperatures generally in the low 60s.
Zonal flow aloft is expected to become more southwesterly to begin
the work week as a cutoff low tracks east from near the US/Mexico
border. This pattern will bring rain chances back to our area Mon
afternoon (30-40% PoPs for the AL and western FL Panhandle
counties) as a frontal boundary develops at the surface. Models
are suggesting that the front may temporarily stall, so kept PoPs
relatively unchanged through Tues. By Wed, a shortwave trough
moves east through the OH Valley and mid-Atlantic states and lifts
the boundary, thus causing showers to taper off slightly.
Meanwhile, a longwave trough is expected to dive down the western
US and help eject the energy of the aforementioned cutoff low to
trigger surface cyclogenesis over the midwest. This new system
will track northeast and drag a formidable cold front to its
south. As a result, rain chances increase from northwest (up to
nearly 60%) to southeast on Thurs, with a slight chance of thunder
for our western CWA.
.AVIATION...
[Through 12Z Friday]
SHRA/-TSRA are currently draped across the
northwestern half of the CWA. Southerly winds have been steadily
increasing throughout the night, with many terminals reporting
30+ kts this morning. Increased winds should keep fog from forming
at the surface, though low CIGs will prevail throughout the
period. Conditions will generally remain IFR/LIFR, with winds
becoming gusty early in the morning, increasing even more ahead of
a strong/severe line of storms that will approach from the west.
A brief lull of winds behind the cold front towards the end of the
period will eventually give way to gusty northwesterlies as the
upper level trough swings through our area.
.MARINE...
Terrible boating conditions are expected today through Friday as a
powerful system affects the area. Frequent gale force gusts are
expected ahead of the front today and behind the front tonight into
Friday. The potential for severe thunderstorms also exists ahead of
the front today. Conditions will improve on Saturday. Moderate
easterly winds are expected to develop on Sunday and veer to onshore
for Monday.
.FIRE WEATHER...
A squall line capable of producing severe storms will move through
the forecast area on Thurs. Heavy rainfall and damaging winds are
expected with this system. Dry conditions follow the exit of the
squall line early Fri with high dispersions beginning in the
immediate coast around daybreak and then becoming widespread
through most of the afternoon. Despite the dryness, minimum RH
values will not meet red flag criteria. There are no fire weather
concerns.
.HYDROLOGY...
An additional 1 to 3 inches of rain is expected across the area
today. This results in storm totals of 4 to 6 inches in the
western half of the region and 2 to 4 inches of rain elsewhere.
These rainfall amounts will result in the potential for flash
flooding during the time of heaviest rainfall, particularly across
Southeastern Alabama, Southwestern Georgia, and the Florida
Panhandle. A flash flood watch remains in effect for these areas.
Additionally, river flooding is expected to follow, with at least
minor flooding in the Choctawhatchee, Chipola, Apalachicola basins
as well as the Kinchafoonee Creek expected by the end of the
weekend. Some of these basins may also approach moderate flood
levels, depending on the placement of the heaviest rain. Elsewhere,
rivers should rise into action stage, outside of the Suwannee Basin.
For coastal flood interests, high tide today in Apalachee Bay is
around 130 pm ET, with an additional high tide late tonight. Should
the system be a little slower than predicted, the period of highest
surge could overlay this last high tide and result in moderate
coastal flooding. This is possible, mainly from the Steinhatchee
River southward. That being said, the latest guidance, both PETSS
and deterministic ESTOFS/ETSS data suggest that the maximum water
levels in Apalachee Bay will be between 2 and 3 feet MHHW, which is
on the higher side of our coastal flood advisory criteria, and a
coastal flood advisory is in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 76 42 57 36 65 / 100 80 0 0 10
Panama City 73 44 57 45 65 / 100 50 0 0 10
Dothan 76 40 53 37 64 / 100 50 0 0 10
Albany 78 42 53 36 63 / 100 60 0 0 10
Valdosta 77 45 56 36 64 / 100 80 0 0 10
Cross City 78 48 60 37 66 / 100 90 0 0 0
Apalachicola 73 46 55 43 63 / 100 70 0 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 AM EST /6 AM CST/ Friday for Coastal Bay-
Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
Jefferson-Coastal Taylor-Coastal Wakulla-South Walton.
Coastal Flood Advisory until 3 AM EST Friday for Coastal Dixie-
Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla.
Wind Advisory until 7 PM EST this evening for Gadsden-Inland
Franklin-Inland Jefferson-Inland Wakulla-Leon-Liberty-
Madison.
Flash Flood Watch until 9 PM EST /8 PM CST/ this evening for
Calhoun-Central Walton-Coastal Bay-Holmes-Inland Bay-
Jackson-North Walton-South Walton-Washington.
Wind Advisory until 3 PM EST /2 PM CST/ this afternoon for
Calhoun-Central Walton-Holmes-Inland Bay-Inland Gulf-
Jackson-North Walton-Washington.
High Rip Current Risk through Friday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 3 PM EST /2 PM CST/ Friday for Coastal
Bay-Coastal Gulf-South Walton.
Wind Advisory until 9 PM EST this evening for Inland Dixie-
Inland Taylor-Lafayette.
GA...Wind Advisory until 7 PM EST this evening for Baker-Ben Hill-
Berrien-Brooks-Colquitt-Cook-Decatur-Dougherty-Grady-Irwin-
Lanier-Lee-Lowndes-Mitchell-Terrell-Thomas-Tift-Turner-
Worth.
Flash Flood Watch until 9 PM EST this evening for Baker-Calhoun-
Clay-Decatur-Dougherty-Early-Lee-Miller-Mitchell-Quitman-
Randolph-Seminole-Terrell-Turner-Worth.
Wind Advisory until 3 PM EST this afternoon for Calhoun-Clay-
Early-Miller-Quitman-Randolph-Seminole.
AL...Flash Flood Watch until 8 PM CST this evening for Coffee-Dale-
Geneva-Henry-Houston.
Wind Advisory until 2 PM CST this afternoon for Coffee-Dale-
Geneva-Henry-Houston.
GM...Gale Warning until 10 AM EST /9 AM CST/ Friday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River FL
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Coastal waters from
Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
from Mexico Beach to Okaloosa Walton County Line FL out 20
NM-Waters from Suwannee River to Apalachicola FL from 20 to
60 NM-Waters from Apalachicola to Mexico Beach FL from 20
to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
Line FL from 20 to 60 NM.
&&
NEAR TERM...Camp
SHORT TERM...IG
LONG TERM...IG
AVIATION...Bunker
MARINE...DVD
FIRE WEATHER...IG
HYDROLOGY...DVDIn the hours before
Local storm report, Feb 6, 5:10 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM NON-TSTM WND GST 2 E MACON COMMUNITY PAR 30.49N 84.25W
02/06/2020 M39 MPH LEON FL MESONET
MESONET STATION 1296W 2.0 SW KILLEARN
ESTATES (WEATHERSTEM).
0555 AM NON-TSTM WND GST 1 E SAINT ANDREWS STATE 30.13N 85.72W
02/06/2020 M36 MPH GMZ750 FL MESONET
MESONET STATION XSTA ST. ANDREW BAY.
0555 AM NON-TSTM WND GST ENTERPRISE MUNICIPAL A/ 31.30N 85.90W
02/06/2020 M39 MPH COFFEE AL AWOS
AWOS STATION KEDN ENTERPRISE.
&&
DVDLocal storm report, Feb 6, 5:43 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
643 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM NON-TSTM WND GST HOLMES COUNTY AIRPORT 30.83N 85.60W
02/06/2020 M41 MPH HOLMES FL AWOS
AWOS STATION K1J0 HOLMES COUNTY AIRPORT.
&&
DVDSpecial weather statement, Feb 6, 10:03 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1003 AM CST Thu Feb 6 2020
FLZ007>009-108-061700-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
1003 AM CST Thu Feb 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR WALTON AND HOLMES COUNTIES
IN THE PANHANDLE OF FLORIDA UNTIL 1100 AM CST...
At 1002 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Destin, moving northeast at 65 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Union,
Liberty, Freeport, Paxton, Ponce De Leon, Caryville, Esto, Westville,
Noma, Oakwood Hills, Cluster Springs, Villa Tasso, Cerrogordo, Blue
Mountain Beach, Gritney, Seaside and Rock Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until noon CST for the Panhandle of
Florida.
LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
3042 8627 3039 8611 3044 8616 3047 8613
3046 8619 3050 8620 3046 8639 3099 8639
3099 8559 3077 8574 3078 8583 3063 8592
3056 8588 3023 8609 3031 8639 3040 8639
TIME...MOT...LOC 1602Z 215DEG 56KT 3026 8641
38-GODSEYThunderstorm Wind, Geneva
- When
- February 6, 11:05 AM CST
- Where
- Geneva County, 0.69 mi N of Hartford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 31.110, -85.690
Several tree and power lines were blown down in Geneva county.
Thunderstorm Wind, Dale
- When
- February 6, 11:25 AM CST
- Where
- Dale County, 0.69 mi N of Midland City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 31.320, -85.490
Dale county received 14 reports of trees down and 5 power lines down in the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Carolina, February 6 to 7, 20201 death · $17 million · EF1 · 22 events
- Flooding in Oregon, February 6 to 8, 20201 death · $41 million · 3 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 8, 2020$5.0 million · EF2 · 44 events
- Winter Storm and Winter Weather in New York, February 6 to 7, 20201 death · 1 injured · $19,000 · 46 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 7, 2020$1.7 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Georgia, February 6, 20201 injured · $437,000 · EF0 · 82 events
- Flooding in Washington, February 6 to 9, 2020$8.8 million · 5 events
- Flooding in Virginia, February 6, 2020$887,000 · 3 events
- Tornado and Damaging Winds in Florida, February 6 to 7, 20201 injured · $312,000 · EF0 · 13 events
- Flash Flooding and Flooding in Georgia, February 6 to 7, 2020$179,000 · 10 events
- Tornado and Damaging Winds in North Carolina, February 6, 2020$141,000 · EF0 · 10 events
- Winter Storm in New York, February 6 to 7, 2020$135,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872502, 872503.